HEARING TIPS

Hearing Loss Can be Caused by Some Common Medications

Medications that cause hearing loss and tinnitus.

When you start to take a new medication, it’s natural to check out the possible side effects. Can you expect to feel Nauseous or to have a dry mouth? A more severe side effect that can potentially manifest is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs cause this problem, but there are at least 130 that are on record as being ototoxic. Which ones should you look out for and why?

A Little About Ototoxicity

How does a pill reap havoc on your ears after you swallow it? Certain drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, commonly beginning with high frequencies then escalating to include lower ones.

Certain drugs only cause tinnitus and others lead to hearing loss. Tinnitus is a phantom noise people hear that commonly presents as:

  • Popping
  • A windy sound
  • Thumping
  • Ringing

When you stop the medication, the tinnitus usually stops. However, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

You may be shocked by the list of medications which can cause temporary or permanent hearing loss. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Topping the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, can be added to this list. While all these can cause some hearing issues, they are correctable when you discontinue using the meds.

Ranking a close second for common ototoxic medications are antibiotics. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Gentamycin
  • Erythromycin
  • Vancomycin

As with the pain relievers, the issue goes away once you stop using the antibiotic. The common list of other drugs include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Caused by Several Common Compounds

Edecrin

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

Each time you drink your morning coffee, you are exposing your body to something that might make your ears ring. After the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors prescribe to deal with tinnitus are also on the list of possible causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

However, the dosage which will trigger tinnitus is a lot more than the doctor will generally give.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus differ based on your ear health and which medication you get. Typically, you can anticipate anything from moderately annoying to completely incapacitating.

Look for:

  • Vomiting
  • Difficulty walking
  • Hearing loss on one or both sides
  • Poor balance
  • Tinnitus
  • Blurring vision

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your doctor.

If you have ototoxicity does that mean you shouldn’t take your medication? You should never stop using what your doctor tells you to. Don’t forget, usually the changes in your hearing or balance are temporary. You should feel comfortable asking your doctor if a prescription is ototoxic though, and always talk about the possible side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care expert to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today
Call Now
Find Location